Kansas, 2013

Drought in Kansas, January 1 to 31, 2013

January 1 to 31, 2013 · NWS ICT · 26 events in 26 counties and zones

A prolonged period of dry weather continued the drought conditions across most of Kansas during the month of January. An unusually dry period from May through November kept an extreme drought (D3) going for most of Southern Kansas.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A prolonged period of dry weather continued the drought conditions across most of Kansas during the month of January. An unusually dry period from May through November kept an extreme drought (D3) going for most of Southern Kansas. Portions of Central Kansas continued to stay very dry, with exceptional drought (D4) conditions for most of the month of January. Most areas saw little if any rainfall during the month, which led to the drought actually getting worse across South Central Kansas during the beginning of January.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Dec 31, 11:33 PM CST, 27 minutes earlier.

Area forecast discussion, Dec 31, 11:33 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1133 PM CST MON DEC 31 2012

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN HAZARDS: LIGHT WINTRY PRECIPITATION WITH IFR OVERNIGHT INTO
TUESDAY MORNING.

AREAS OF LIGHT SNOW SHOULD PERSIST ACROSS CENTRAL KS OVERNIGHT
WITHIN MID-LEVEL BAROCLINIC ZONE. FLURRIES OR LIGHT FREEZING
DRIZZLE WILL IMPACT THE SOUTH INCLUDING ICT AND CNU. CONDITIONS
SHOULD IMPROVE NW-SE MIDDAY INTO THE PM HOURS TUESDAY AS
SUBSIDENCE SETS IN.

JMC

&&

.PREV DISCUSSION... /ISSUED 945 PM CST MON DEC 31 2012/

UPDATE...

TRIMMED OFF THE SOUTHWEST/WESTERN COUNTIES OUT OF THE WINTER
WEATHER ADVISORY. THE WIDESPREAD ACCUMULATING SNOW HAS PUSHED
NORTHEAST OUT OF THOSE AREAS. KEPT THE ADVISORY GOING IN EAST
CENTRAL KS WHERE LIGHT ACCUMULATIONS ARE STILL POSSIBLE FOR A FEW
MORE HOURS. PATCHY LIGHT FREEZING DRIZZLE POSSIBLE IN THE SOUTH.

JMC

PREV DISCUSSION... /ISSUED 551 PM CST MON DEC 31 2012/

AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN HAZARDS: WINTRY PRECIPITATION AND IFR TONIGHT INTO TUESDAY MORNING.

AREAS OF LIGHT SNOW WILL CONTINUE OVER CENTRAL AND SOUTH CENTRAL
KANSAS THIS EVENING AND OVERNIGHT...WITH LIGHT DRIZZLE/FREEZING
DRIZZLE AND FOG POSSIBLE IN THE SOUTHEAST (CNU AND MAYBE ICT)
GIVEN DRIER MID-LEVELS. IFR WILL BE PREVALENT AREAWIDE INTO
TUESDAY MORNING. FLURRIES OR VERY LIGHT SNOW COULD AFFECT PORTIONS
OF AREA TUESDAY MORNING BUT NOT CONFIDENT ENOUGH TO MENTION ATTM.
CEILINGS/VISIBILITIES SHOULD LIFT/IMPROVE TUESDAY AFTERNOON.

JMC

PREV DISCUSSION... /ISSUED 339 PM CST MON DEC 31 2012/

DISCUSSION...

CURRENT STORM SYSTEM CONTINUES TO MOVE THROUGH THE AREA CURRENTLY.
THE FREEZING LINE EXTENDS FROM KINGMAN TO NEWTON TO EMPORIA.  THIS
LINE SHOULD GRADUALLY MOVE SOUTH THIS EVENING...SO THAT ANY
PRECIPITATION THAT FALLS WILL BE FREEZING OR FROZEN.

WATER VAPOR IMAGERY SHOWING A DEFICIT OF CLOUD ICE SOUTH OF AN
ANTHONY TO WICHITA TO ABOUT 25 MILES SOUTH OF EMPORIA
LINE...EXTENDING INTO NORTHERN OKLAHOMA.  OVER THE PAST HOUR...CLOUD
ICE HAS EXPANDED SOUTH ACROSS THE FORECAST AREA.  THIS MEANS THAT
PRECIPITATION IS TRANSITIONING FROM DRIZZLE /IN THE AREA WHERE NO
CLOUD ICE EXISTS/ TO SNOW /WHERE IT DOES/.  THIS IS ALSO EVIDENT ON
THE 88D DUAL-POL DATA.  THIS WILL NECESSITATE AN ADJUSTMENT ON THE
PRECIPITATION CHANCES AND SNOW AMOUNTS.

ADDITIONALLY...THE 31.12Z MODELS PRODUCE A SECONDARY AREA OF 300-500
MB Q-VECTOR CONVERGENCE.  THIS FORCING WILL PROLONG THE
PRECIPITATION OVER THE FORECAST AREA LONGER THAN PREVIOUSLY
ANTICIPATED.  WILL MAKE THESE ADJUSTMENTS.

AMOUNTS ACROSS CENTRAL KANSAS ARE MOSTLY IN THE 2 TO 4 INCH RANGE.
WITH THE ADDED FORCING AREA MOVING THROUGH CENTRAL KANSAS
TONIGHT...THEY COULD ADD ANOTHER INCH OR TWO TO THE TOTALS.  SOUTH
OF THAT AREA WHERE THE DRIZZLE IS ONGOING...SURFACE TEMPERATURES
SHOULD DROP BELOW FREEZING BEFORE 00Z.  THUS...ANY DRIZZLE FALLING
WILL BE FREEZING.

THE SYSTEM SHOULD END ACROSS THE AREA ON TUESDAY MORNING.  THE
AMOUNT OF SNOW WILL AFFECT TEMPERATURES ACROSS THE AREA.  THIS IS A
LARGE AREA OF UNCERTAINTY FOR LOWS TUESDAY NIGHT.  RIGHT NOW WILL
CONTINUE FORECAST OF LOWS AROUND 10 UP IN CENTRAL KANSAS AND UPPER
TEENS IN SOUTHEAST KANSAS.

HIGH PRESSURE MOVES INTO THE REGION TUESDAY NIGHT.  COLD FRONTS WILL
PASS THROUGH THE REGION AGAIN WEDNESDAY NIGHT AND SATURDAY.  LOW
LEVEL FLOW WILL KEEP DRY AIR IN PLACE OVER THE REGION...SO DO NOT
EXPECT ANY PRECIPITATION AT THIS TIME.  TEMPERATURES NEAR NORMAL
THROUGH THE PERIOD.

ONE THING OF NOTE...LOOKING AT THE GFS ENSEMBLE DATA SUGGESTS A COLD
AND PERHAPS ACTIVE MIDDLE PART OF THE MONTH.

COOK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    21  29  15  37 /  70  20   0   0
HUTCHINSON      19  27  14  35 /  90  20   0   0
NEWTON          19  27  15  34 /  90  20   0   0
ELDORADO        21  29  15  36 /  90  20   0   0
WINFIELD-KWLD   24  31  17  39 /  40  20   0   0
RUSSELL         15  25   9  33 /  90  20   0   0
GREAT BEND      16  26  11  33 /  70  20   0   0
SALINA          17  26  11  34 / 100  20   0   0
MCPHERSON       18  27  13  34 / 100  20   0   0
COFFEYVILLE     26  32  18  40 /  20  10   0   0
CHANUTE         23  30  16  38 /  50  10   0   0
IOLA            22  29  15  37 /  60  10   0   0
PARSONS-KPPF    25  31  16  39 /  20  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR KSZ049-
051>053-070>072.

&&
Hazardous weather outlook, Dec 31, 9:48 PM CST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
948 PM CST MON DEC 31 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-020400-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
948 PM CST MON DEC 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

AREAS OF LIGHT SNOW WILL AFFECT PORTIONS OF CENTRAL AND SOUTH
CENTRAL KANSAS OVERNIGHT. A HALF INCH TO 1 INCH OF ADDITIONAL
ACCUMULATION IS POSSIBLE IN EAST CENTRAL KANSAS...WITH NO
ADDITIONAL ACCUMULATION EXPECTED ELSEWHERE.

PATCHY LIGHT FREEZING DRIZZLE WILL BE POSSIBLE IN SOUTH CENTRAL
AND SOUTHEAST KANSAS OVERNIGHT.

PLEASE REFER TO THE LATEST WINTER WEATHER ADVISORY FOR ADDITIONAL
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF LIGHT SNOW OR FLURRIES IN CENTRAL AND
SOUTH CENTRAL KANSAS TUESDAY MORNING. NO ACCUMULATION IS EXPECTED.

WIND CHILLS ARE EXPECTED TO FALL TO BETWEEN ZERO AND MINUS 5 FOR
PARTS OF CENTRAL KANSAS TUESDAY NIGHT AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Local storm report, Dec 31, 6:29 PM CST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
629 PM CST MON DEC 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     SNOW             3 ENE SALINA            38.84N 97.57W
12/31/2012  M4.1 INCH        SALINE             KS   TRAINED SPOTTER

            TRAINED SPOTTER MEASURED A STORM TOTAL OF 4.1 INCHES WITH
            2.1 INCHES OCCURRING FROM 12 PM TO 520 PM.

&&

VJP
Local storm report, Dec 31, 8:24 PM CST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
824 PM CST MON DEC 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     SNOW             6 SSE WESTFALL          38.86N 97.96W
12/31/2012  E1.0 INCH        ELLSWORTH          KS   TRAINED SPOTTER

            ONE INCH OF SNOW ON GROUND. MODERATE SNOW FALLING AT
            OBSERVATION.

0807 AM     SNOW             3 E EAST WICHITA        37.68N 97.20W
12/31/2012  E0.2 INCH        SEDGWICK           KS   TRAINED SPOTTER

            QUARTER INCH OF SNOW ON GROUND WITH VISIBILITY AT 1/4
            MILES.

0815 AM     SNOW             WICHITA MID CONTINENT A 37.66N 97.44W
12/31/2012  M0.9 INCH        SEDGWICK           KS   OFFICIAL NWS OBS

            SNOW 0.9 INCHES ON GROUND.

0827 AM     SNOW             BLUFF CITY              37.08N 97.88W
12/31/2012  E0.3 INCH        HARPER             KS   CO-OP OBSERVER

            ESTIMATED THREE TENTHS OF AN INCH OF SNOW.

0827 AM     SNOW             3 W WICHITA             37.69N 97.40W
12/31/2012  E0.3 INCH        SEDGWICK           KS   PUBLIC

            ESTIMATED THREE TENTHS OF AN INCH OF SNOW.

0847 AM     SNOW             WICHITA                 37.69N 97.34W
12/31/2012  E0.5 INCH        SEDGWICK           KS   PUBLIC

            ESTIMATED HALF INCH OF SNOW IN DOWNTOWN WICHITA.

0847 AM     SNOW             6 WSW GLENDALE          38.86N 97.96W
12/31/2012  E2.0 INCH        ELLSWORTH          KS   TRAINED SPOTTER

            SNOW ACCUMULATED ON ROADWAYS AND CARS ARE BEGINNING TO
            SLIDE OFF OF THE HIGHWAY.

0908 AM     SNOW             WICHITA MID CONTINENT A 37.66N 97.44W
12/31/2012  M1.2 INCH        SEDGWICK           KS   OFFICIAL NWS OBS

            SNOW AMOUNTS 1.2 INCHES ON GROUND.

0922 AM     SNOW             9 WNW WICHITA           37.74N 97.49W
12/31/2012  E1.0 INCH        SEDGWICK           KS   PUBLIC

            ESTIMATED ONE INCH OF SNOW.

0925 AM     SNOW             BENTON                  37.79N 97.11W
12/31/2012  E1.0 INCH        BUTLER             KS   PUBLIC

            ESTIMATED ONE INCH OF SNOW.

0925 AM     SNOW             WICHITA                 37.69N 97.34W
12/31/2012  E1.0 INCH        SEDGWICK           KS   PUBLIC

            ESTIMATED ONE INCH OF SNOW IN DOWNTOWN WICHITA.

0943 AM     SNOW             LINDSBORG               38.57N 97.67W
12/31/2012  M1.2 INCH        MCPHERSON          KS   EMERGENCY MNGR

            SNOW DEPTH 1.25 INCHES SO FAR. REPORTING LARGER SIZED
            SNOW FLAKES AT THIS TIME.

1003 AM     SNOW             MORAN                   37.92N 95.17W
12/31/2012  E1.6 INCH        ALLEN              KS   CO-OP OBSERVER

            ESTIMATED ONE AND SIX TENTHS INCHES OF SNOW.

1100 AM     SNOW             BURDEN                  37.31N 96.75W
12/31/2012  M0.8 INCH        COWLEY             KS   EMERGENCY MNGR

            SNOWFALL 3/4 INCH.

1208 PM     SNOW             RUSSELL                 38.89N 98.85W
12/31/2012  E3.0 INCH        RUSSELL            KS   LAW ENFORCEMENT

            OFFICER ESTIMATED THREE INCHES IN SEVERAL LOCATIONS
            ACROSS THE COUNTY.

0218 PM     SNOW             RUSSELL                 38.89N 98.85W
12/31/2012  E4.0 INCH        RUSSELL            KS   LAW ENFORCEMENT

            ESTIMATED IN RUSSELL.

0218 PM     SNOW             LINCOLN                 39.04N 98.15W
12/31/2012  E2.0 INCH        LINCOLN            KS   LAW ENFORCEMENT

            ESTIMATES ACROSS THE COUNTY RANGED FROM 1 TO 2 INCHES.

0219 PM     SNOW             CHANUTE                 37.67N 95.46W
12/31/2012  E2.0 INCH        NEOSHO             KS   LAW ENFORCEMENT

            ESTIMATED SNOW DEPTH. SNOW WAS MELTING QUICKLY.

0219 PM     SNOW             MCPHERSON               38.37N 97.66W
12/31/2012  E0.5 INCH        MCPHERSON          KS   LAW ENFORCEMENT

            ESTIMATED SNOW DEPTH OF ONE HALF INCH.

0219 PM     SNOW             LINDSBORG               38.57N 97.67W
12/31/2012  E2.0 INCH        MCPHERSON          KS   LAW ENFORCEMENT

            ESTIMATED SNOW DEPTH OF 2 INCHES.

0219 PM     SNOW             LYONS                   38.35N 98.20W
12/31/2012  E1.0 INCH        RICE               KS   LAW ENFORCEMENT

            ESTIMATED SNOW DEPTH OF ONE INCH.

0219 PM     SNOW             IOLA                    37.93N 95.40W
12/31/2012  E1.0 INCH        ALLEN              KS   LAW ENFORCEMENT

            ESTIMATED SNOW DEPTH OF ONE INCH.

0219 PM     SNOW             GREAT BEND              38.36N 98.81W
12/31/2012  E2.0 INCH        BARTON             KS   LAW ENFORCEMENT

            ESTIMATES OF 1 TO 2 INCHES ACROSS THE COUNTY. GREAT BEND
            WAS AT ONE INCH.

0219 PM     SNOW             ELLSWORTH               38.74N 98.23W
12/31/2012  E2.5 INCH        ELLSWORTH          KS   LAW ENFORCEMENT

            ESTIMATES IN ELLSWORTH WERE BETWEEN 2 AND 2.5 INCHES.

0219 PM     SNOW             MARION                  38.35N 97.02W
12/31/2012  E1.0 INCH        MARION             KS   LAW ENFORCEMENT

            ESTIMATED IN THE CITY OF MARION.

0219 PM     SNOW             COTTONWOOD FALLS        38.37N 96.54W
12/31/2012  E1.0 INCH        CHASE              KS   LAW ENFORCEMENT

            ESTIMATED AT ONE INCH.

0219 PM     SNOW             SALINA                  38.82N 97.62W
12/31/2012  E2.0 INCH        SALINE             KS   LAW ENFORCEMENT

            SNOW ESTIMATES FROM ACROSS THE COUNTY WERE AROUND 2
            INCHES.

0219 PM     SNOW             HUTCHINSON              38.07N 97.91W
12/31/2012  E1.0 INCH        RENO               KS   LAW ENFORCEMENT

            ESTIMATED DEPTH WAS ONE INCH. SNOW IS MELTING QUICKLY.

0228 PM     SNOW             3 ENE SALINA            38.83N 97.57W
12/31/2012  E2.0 INCH        SALINE             KS   TRAINED SPOTTER

            ESTIMATED SNOW DEPTH OF 2 INCHES.

0230 PM     SNOW             1 NE RUSSELL            38.90N 98.84W
12/31/2012  E4.5 INCH        RUSSELL            KS   TRAINED SPOTTER

            ESTIMATED SNOW DEPTH OF 4.5 INCHES.

0353 PM     SNOW             STERLING                38.21N 98.21W
12/31/2012  M0.8 INCH        RICE               KS   TRAINED SPOTTER

0445 PM     SNOW             SEDGWICK                37.92N 97.43W
12/31/2012  E1.0 INCH        HARVEY             KS   TRAINED SPOTTER

            STORM TOTAL SNOWFALL AND SNOW DEPTH WERE BOTH 1 INCH.

0455 PM     SNOW             6 SSE WESTFALL          38.86N 97.96W
12/31/2012  E4.0 INCH        ELLSWORTH          KS   TRAINED SPOTTER

0520 PM     SNOW             GREAT BEND              38.36N 98.81W
12/31/2012  M4.3 INCH        BARTON             KS   EMERGENCY MNGR

            BARTON COUNTY EMERGENCY MANAGER MEASURED AN AVERAGE OF
            4.3 INCHES OF SNOW WITHIN THE CITY LIMITS OF GREAT BEND.
            ADDITIONALLY SHE REPORTED ROADS ARE SNOW PACKED AND ICY
            THROUGHOUT THE COUNTY. POTENTIALLY HIGHER AMOUNTS OF SNOW
            WERE RELAYED FROM THE ROAD AND BRIDGE DIRECTOR TO HAVE
            OCCURRED SOUTHWEST CORNER OF BARTON COUNTY.

0521 PM     SNOW             3 ENE SALINA            38.84N 97.57W
12/31/2012  M4.1 INCH        SALINE             KS   TRAINED SPOTTER

            TRAINED SPOTTER MEASURED A STORM TOTAL OF 4.1 INCHES WITH
            2.1 INCHES OCCURRING FROM 12 PM TO 520 PM.

0533 PM     SNOW             BENTON                  37.79N 97.11W
12/31/2012  E0.5 INCH        BUTLER             KS   TRAINED SPOTTER

            ROADS WERE INDICATED TO HAVE SLUSHY SNOW ON THEM.

&&

VJP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 drought. Local standard time, as filed.

Drought, Harvey

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Harvey forecast zone
Reported by
Drought Monitor
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across South Central Kansas during the month of January. This was a continuation of a drought that started in late May and continued through the month of December and into January. This is the ninth consecutive month of below normal precipitation for South Central Kansas.

Drought, Butler

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Butler forecast zone
Reported by
Drought Monitor
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across South Central Kansas during the month of January. This was a continuation of a drought that started in late May and continued through the month of December and into January. This is the ninth consecutive month of below normal precipitation for South Central Kansas.

Drought, Marion

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across South Central Kansas during the month of January. This was a continuation of a drought that started in late May and continued through the month of December and into January. This is the ninth consecutive month of below normal precipitation for South Central Kansas.

Drought, Chase

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Chase forecast zone
Reported by
Drought Monitor
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across Central Kansas during the month of January. This was a continuation of a drought that started in late May and continued through the month of December and into January. This is the nineth consecutive month of below normal precipitation for Central Kansas.

Drought, McPherson

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Drought Monitor
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across Central Kansas during the month of January. This was a continuation of a drought that started in late May and continued through the month of December and into January. This is the ninth consecutive month of below normal precipitation for Central Kansas.

Drought, Rice

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Rice forecast zone
Reported by
Drought Monitor
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across Central Kansas during the month of January. This was a continuation of a drought that started in late May and continued through the month of December and into January. This is the ninth consecutive month of below normal precipitation for Central Kansas.

Drought, Ellsworth

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Ellsworth forecast zone
Reported by
Drought Monitor
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across Central Kansas during the month of January. This was a continuation of a drought that started in late May and continued through the month of December and into January. This is the ninth consecutive month of below normal precipitation for Central Kansas.

Drought, Saline

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Saline forecast zone
Reported by
Drought Monitor
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across Central Kansas during the month of January. This was a continuation of a drought that started in late May and continued through the month of December and into January. Some welcome rainfall did occur in the middle of the month which led to precipitation for the month near normal.

Drought, Lincoln

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across Central Kansas during the month of January. This was a continuation of a drought that started in late May and continued through the month of December and into January. This is the ninth consecutive month of below normal precipitation for Central Kansas.

Drought, Sedgwick

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Sedgwick forecast zone
Reported by
Drought Monitor
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across South Central Kansas during the month of January. This was a continuation of a drought that started in late May and continued through the month of December and into January. Wichita Mid Continent Airport recorded some welcome rainfall during the middle of the month, with precipitation falling 0.26 inches below normal for the month. This is the ninth consecutive month of below normal precipitation for South Central Kansas.

Drought, Kingman

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Kingman forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Exceptional Drought (D4) conditions continued during the month of January across South Central Kansas. Some welcome rainfall did occur during the middle of the month, leading to rainfall amounts a little below normal.

Drought, Reno

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Reno forecast zone
Reported by
Drought Monitor
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Exceptional Drought (D4) conditions continued during the month of January across South Central Kansas. Some welcome rainfall did occur during the middle of the month, leading to rainfall amounts a little below normal.

Drought, Harper

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Harper forecast zone
Reported by
Drought Monitor
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

Exceptional Drought (D4) conditions continued during the month of January across South Central Kansas. Some welcome rainfall did occur during the middle of the month, leading to rainfall amounts a little below normal.

Drought, Barton

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Barton forecast zone
Reported by
Drought Monitor
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Exceptional Drought (D4) conditions continued during the month of January across Central Kansas. Some welcome rainfall did occur during the middle of the month, leading to rainfall amounts a little below normal.

Drought, Russell

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Russell forecast zone
Reported by
Drought Monitor
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Exceptional Drought (D4) conditions continued during the month of January across South Central Kansas. Some welcome rainfall did occur during the middle of the month, leading to rainfall amounts a little below normal.

Drought, Greenwood

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Greenwood forecast zone
Reported by
Drought Monitor
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across the Flint Hills of Southeast Kansas during the month of January. This was a continuation of a drought that started in late May and continued through the month of December and into January. This is the ninth consecutive month of below normal precipitation for Southeast Kansas.

Drought, Elk

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Elk forecast zone
Reported by
Drought Monitor
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across the Flint Hills of Southeast Kansas during the month of January. This was a continuation of a drought that started in late May and continued through the month of December and into January. This is the ninth consecutive month of below normal precipitation for Southeast Kansas.

Drought, Woodson

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Woodson forecast zone
Reported by
Drought Monitor
Coordinates
37.887, -95.740 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across the Flint Hills of Southeast Kansas during the month of January. This was a continuation of a drought that started in late May and continued through the month of December and into January. Some welcome rainfall occurred towards the end of the month, leading to the first above normal precipitation month in almost eight months.

Drought, Wilson

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Wilson forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across the Flint Hills of Southeast Kansas during the month of January. This was a continuation of a drought that started in late May and continued through the month of December and into January. Some welcome rainfall occurred towards the end of the month, leading to the first above normal precipitation month in almost eight months.

Drought, Neosho

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Neosho forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across the Flint Hills of Southeast Kansas during the month of January. This was a continuation of a drought that started in late May and continued through the month of December and into January. Chanute Regional Airport picked up almost 2 inches of rainfall towards the end of the month, leading to the first above normal precipitation month in almost eight months.

Drought, Labette

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Labette forecast zone
Reported by
Drought Monitor
Coordinates
37.191, -95.298 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across the Flint Hills of Southeast Kansas during the month of January. This was a continuation of a drought that started in late May and continued through the month of December and into January. Some welcome rainfall occurred towards the end of the month, leading to the first above normal precipitation month in almost eight months.

Drought, Allen

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Allen forecast zone
Reported by
Drought Monitor
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across Southeast Kansas during the month of January. This was a continuation of a drought that started in late May and continued through the month of December and into January. Some welcome rainfall occurred towards the end of the month, which led to the first above normal precipitation month in eight months.

Drought, Montgomery

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Drought Monitor
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across Southeast Kansas during the month of January. This was a continuation of a drought that started in late May and continued through the month of December and into January. The drought intensified during the end of the month to an exceptional drought (D4), as little if any rainfall occurred during the month. This is the ninth consecutive month of below normal precipitation for Southeast Kansas.

Drought, Chautauqua

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Chautauqua forecast zone
Reported by
Drought Monitor
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across Southeast Kansas during the month of January. This was a continuation of a drought that started in late May and continued through the month of December and into January. The drought intensified during the end of the month to an exceptional drought (D4), as little if any rainfall occurred during the month. This is the ninth consecutive month of below normal precipitation for Southeast Kansas.

Drought, Cowley

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Cowley forecast zone
Reported by
Drought Monitor
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across South Central Kansas during the month of January. This was a continuation of a drought that started in late May and continued through the month of December and into January. The drought intensified during the end of the month to an exceptional drought (D4), as little if any rainfall occurred during the month. This is the ninth consecutive month of below normal precipitation for South Central Kansas.

Drought, Sumner

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Sumner forecast zone
Reported by
Drought Monitor
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across South Central Kansas during the month of January. This was a continuation of a drought that started in late May and continued through the month of December and into January. The drought intensified during the end of the month to an exceptional drought (D4), as little if any rainfall occurred during the month. This is the ninth consecutive month of below normal precipitation for South Central Kansas.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429872, 429873, 429874, 429875, 429876, 429877, 429878, 429879, 429880, 429881, 429882, 429883, 429884, 429885, 429886, 429929, 429932, 429936, 429937, 429942, 429946, 429953, 429969, 429973, 429981, 429983.